Jump to content




Photo
- - - - -

Lamictal can cause Depression


  • Please log in to reply
7 replies to this topic

#1 SunshineOutside

SunshineOutside

    Sunshine Outside

  • Member
  • Pip
  • 951 posts

Posted 15 February 2009 - 11:59 AM

I saw this on a T.V. show today. Sorry I can't remember the name of it. I take Lamictal for Bipolar II Depression.

Anyone else heard anything about this?

Sunshine Outside
Meds revised 11/5/2009

Bipolar II,GAD,SA

Current: Lamictal 300mg, Lorazepam 1-1/2 per day. Amantadine, Trazadone 150mg, P, Abilify 7.5mg, Luvox 50Mg, Prozac 40mg.


#2 AnneMarie

AnneMarie

    Member

  • Member
  • Pip
  • 4644 posts

Posted 15 February 2009 - 02:02 PM

Hmm. No, I had not heard that. Interested, I did a quick search of PubMed. [link=http://www.ncbi.nlm.nih.gov/pubmed/19118318?ordinalpos=8&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DefaultReportP
anel.Pubmed_RVDocSum]This[/link] supports LGT as an effective anti-depressant. [link=http://www.ncbi.nlm.nih.gov/pubmed/19008973?ordinalpos=13&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DefaultReportP
anel.Pubmed_RVDocSum]This study[/link], however, suggests that it's not very efficacious with major depressive episodes or rapid cycling. I can't speak to the major depression, but am fairly certain that it didn't do anything for the rapid cycling I experienced. Note, though, the study doesn't conclude it makes depression worse. My search was very quick. I'd be interested if there's more behind the claim.

Bipolar I and ADD


#3 beetle

beetle

    Member

  • Member
  • Pip
  • 804 posts

Posted 15 February 2009 - 03:02 PM

I've commonly seen depression listed as a side effect for lamictal.
http://epilepsy.emed...effects-p2.html
Guess this falls into the whole "everyone reacts differently" category.
Dx:
"My working Dx is Bipolar. Yes, there seems to be some HFA traits." ~my pdoc
Possibly BP II ~a Psy.D

Rx:
AM Wellbutrin XL 300mg, Ritalin LA 30mg, Klonopin .5mg,
PM Geodon 160mg, Klonopin 1mg

Dx past: BP NOS w/ schizoid tendencies, Double depression, MDD or something
Rx past: Lithium+prozac, tegretol+paxil, effexor+wellbutrin, lexapro, cymbalta, provigil,
zoloft+ strattera, abilify (twice)+wellbutrin, lamictal+wellbutrin, risperdal, trileptal and a dash of xanax and klonopin

#4 SunshineOutside

SunshineOutside

    Sunshine Outside

  • Member
  • Pip
  • 951 posts

Posted 15 February 2009 - 04:14 PM

I've commonly seen depression listed as a side effect for lamictal.
[link=http://epilepsy.emedtv.com/lamictal/lamictal-side-effects-p2.html" target="_blank]http://epilepsy.emed...effects-p2.html[/link]
Guess this falls into the whole "everyone reacts differently" category.


Yes, on the show I saw, they were referring to epilepsy and the drugs that are prescribed for that. It seems to be that so many drugs today can cause depression. I'm amazed that we are alive at all!
Meds revised 11/5/2009

Bipolar II,GAD,SA

Current: Lamictal 300mg, Lorazepam 1-1/2 per day. Amantadine, Trazadone 150mg, P, Abilify 7.5mg, Luvox 50Mg, Prozac 40mg.

#5 nalgas

nalgas

    Please go stand by the stairs so I can protect you.

  • Inmate Emeritus
  • Pip
  • 2121 posts

Posted 15 February 2009 - 04:43 PM

Yes, it certainly can. I've personally had it happen to me. Most if not all ACs can potentially do it, even if some of them (like Lamictal) usually don't. The only time it's a problem is if it personally happens to you, though. Just because it might happen and does happen to some people doesn't mean it will for everyone or for anyone in particular. Lamictal made me miserable, so...I don't take Lamictal. I ended up on Keppra instead, which to some people does what Lamictal did to me, but for me it has zero effect on my mood. So it goes.

#6 beetle

beetle

    Member

  • Member
  • Pip
  • 804 posts

Posted 15 February 2009 - 05:21 PM

I've commonly seen depression listed as a side effect for lamictal.
[link=http://epilepsy.emedtv.com/lamictal/lamictal-side-effects-p2.html" target="_blank]http://epilepsy.emed...effects-p2.html[/link]
Guess this falls into the whole "everyone reacts differently" category.


Yes, on the show I saw, they were referring to epilepsy and the drugs that are prescribed for that. It seems to be that so many drugs today can cause depression. I'm amazed that we are alive at all!

I've noticed that during my lamictal titration, I've been feeling more depressed. Which is disconcerting since I'm trying it for my depression. The fatique doesn't help either. But I'll bump it up to 100mg here in a couple days and see if things don't get better once I get closer to a therapeutic dose. From reading on here, it seems some people feel an antidepressant effect at lower doses but that hasn't really been the case for me. But it's only been four weeks altogether, while titrating, so I know that patience is necessary here.
Dx:
"My working Dx is Bipolar. Yes, there seems to be some HFA traits." ~my pdoc
Possibly BP II ~a Psy.D

Rx:
AM Wellbutrin XL 300mg, Ritalin LA 30mg, Klonopin .5mg,
PM Geodon 160mg, Klonopin 1mg

Dx past: BP NOS w/ schizoid tendencies, Double depression, MDD or something
Rx past: Lithium+prozac, tegretol+paxil, effexor+wellbutrin, lexapro, cymbalta, provigil,
zoloft+ strattera, abilify (twice)+wellbutrin, lamictal+wellbutrin, risperdal, trileptal and a dash of xanax and klonopin

#7 crazynotstupid

crazynotstupid

    S'up yo

  • Inmate
  • 2430 posts

Posted 16 February 2009 - 01:35 AM

As Nalgas said, anticonvulsants as a class are known for causing some depression. Often they are used as antimanics. Lamictal is special, many of us know it as the "bipolar antidepressant" because it doesn't cause mania like many SSRIs do.

But of course...YMMV.

Remember that ACs are meant to stop seizures. That they also help to even out moods is a nice benefit to how they and brains work together.

Also, remember that TV shows just want ratings. They don't do real research--we do.
The woods are lovely, dark and deep.
But I have promises to keep,
And miles to go before I sleep
And miles to go before I sleep.
-Robert Frost

#8 papertrees

papertrees

    Member

  • Member
  • Pip
  • 753 posts

Posted 18 February 2009 - 09:38 AM

ive noticed increased depression while titrating up lamictal as well... i wonder if this is just because im on only 25mg of it, and that i need to increase obviously or if it's really going to cause me to be depressed.

Visit my blog: Paperskyscrapers
Diagnosis: Schizoaffective, Bipolar Type; Borderline personality disorder; Anorexia nervosa
Meds: Saphris 10mg, Lamictal 200mg, Valium 10mg.






The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.